Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 28, NWS Raleigh, NC

September 27, 1999Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 27, 1999, 5:56 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1999, 5:56 PM EDT (21:56 UTC)
Expired
Sep 27, 1999, 9:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 272156
FFWRDU
NCC101-191-195-280055-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT MON SEP 27 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA
  WAYNE COUNTY IN NORTH CAROLINA
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 550 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS WITH HEAVY RAIN MOVING SLOWLY TO THE NORTH THROUGH
  SMITHFIELD... GOLDSBORO AND NORTH TO WILSON.

* THE AREA OF HEAVY RAIN WILL CONTINUE TO AFFECT WAYNE...
  JOHNSTON   AND WILSON COUNTIES THROUGH 900 PM. RAINFALL AMOUNTS IN
  EXCESS OF 1 INCH PER HOUR WILL OCCUR. THnIS WILL CAUSE FLOODING OF
  CREEKS AND STREAMS THAT LEAD INTO THE MAIN RIVER TRIBUTARIES THAT
  ARE ALREADY FLOODED.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! KEEP
  CHILDREN AWAY FROM CREEKS AND STREAMS.

PWB/RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:23 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 27, 3:23 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION ... UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT MON SEP 27 1999

** HAVE DECIDED TO GO FORWARD WITH A FLASH FLOOD WATCH TONIGHT IN
EASTERN SECTIONS OF THE CWA. **

NEAR-TERM: VORT LOBE & ASSOCIATED PVA EXITING TO THE NE OF THE AREA
IS TAKING HEAVY PRECIP BAND WITH IT... LEAVING BEHIND PATCHY LIGHTER
RAIN ACROSS THE CWA. NO ADDITIONAL FLOODING PROBLEMS HAVE BEEN
RECEIVED SO FAR... EVEN FROM THE PREVIOUSLY-FLOODED COASTAL PLAIN
COUNTIES. ISENTROPIC LIFT EXPECTED TO CONTINUE TONIGHT ALONG WITH
THE DEEP SERLY/SRLY WIND FLOW & VERY MOIST AIR THROUGH THE COLUMN...
SO PLAN ON LIKELY TO CATEGORICAL POPS CWA-WIDE TONIGHT.

CONCERN EXISTS THAT NONE OF THE MODELS PICKED UP ON THE 90 KT JETLET
NOTED AT FFC AT 12Z AT 250 MB... AND AS A RESULT THEY MAY BE
UNDERPLAYING THE DEGREE OF UPPER LEVEL DIVERGENCE AND RESULTANT LIFT
OVER THE AREA THIS EVENING & OVERNIGHT. WIDESPREAD SHOWERS OVER SC
HAVE INCREASED IN INTENSITY OVER THE LAST FEW HOURS AS WELL. VERY
HIGH PRECIPITABLE WATERS THIS MORNING BOTH OVER THE AREA AND
UPSTREAM ARE EXPECTED TO INCREASE EVEN FURTHER OVERNIGHT. GIVEN ALL
OF THIS & THE PRE-EXISTING FLOODING IN THE COASTAL PLAIN COUNTIES AS
WELL AS THE HEAVY RAIN OVER THE TRIANGLE THIS MORNING... MAY HAVE A
NEED FOR A FLASH FLOOD WATCH FOR TONIGHT IN THESE AREAS. WILL CHECK
RADAR TRENDS BEFORE MAKING FINAL DECISION ON THIS. THUNDER CHANCE
LOOKS MINISCULE WITH CAPES ONLY 400-800 AT BEST... BUT WILL LEAVE IN
A MINOR MENTION.

LONGER-TERM: AFTER UPPER JET PULLS NORTH OF THE AREA TUESDAY... ANY
FORCING FOR PRECIP LOOKS TO DIMINISH CONSIDERABLY... AS ONLY VERY
WEAK SHORTWAVE RIPPLES ARE FORECAST TO PASS THROUGH THE CWA TUE INTO
WED. WEAK TO MODERATE ISENTROPIC LIFT DOES PERSIST... AND THE
ATMOSPHERE REMAINS QUITE MOIST THROUGH TUE INTO TUE NIGHT... SO
SHOWER ACTIVITY IS NOT OUT OF THE QUESTION BY ANY MEANS...
ESPECIALLY IN THE WEST WHERE THE MODELS CONTINUE TO FOCUS THE
HEAVIEST QPF. MODELS ARE IN FAIR AGREEMENT ON THE OVERALL PATTERN
INTO WED... SHOWING MARKED DIFFERENCES IN THE LATTER PERIODS WITH
RESPECT TO THE INCOMING SFC FRONT AND UPPER TROUGH. ALL AGREE ON THE
LOW-MID LEVEL FLOW TURNING MORE SWRLY BY WED MORNING WHICH SHOULD
AID IN SOME DRYING ABOVE THE BOUNDARY LAYER. PLANS ARE FOR CHANCE
POPS TUE & TUE NIGHT... WITH THE HIGHEST VALUES IN THE WEST... AND
CHANCE POPS ON WED AS UPPER TROUGH APPROACHES.

EXTENDED: PLAN TO KEEP CURRENT TREND OF FRONTAL PASSAGE AND AN
ENDING TO THE SHOWERS THU MORNING. LONG RANGE MODELS ARE IN A BIT
BETTER AGREEMENT ON TIMING... WITH THE NOGAPS COMING MORE IN LINE
WITH THE MRF & THE EUROPEAN STILL SLOWER & DEEPER. DRY AND COOL
WEATHER FOR FRI INTO SAT.

.RAH...FLASH FLOOD WATCH TONIGHT FOR GRANVILLE-VANCE-WARREN-HALIFAX-
DURHAM-WAKE-FRANKLIN-NASH-EDGECOMBE-WILSON-JOHNSTON-WAYNE-SAMPSON.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:08 AM EDTFlash Flood WarningRAHDurham, Granville, Wake4 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.